Article Type: Case Reports
Parkinsonism Due to the Use of Long-Term High-Dose Valproic Acid in an Elderly Patient with Mania Syndrome: A Case Report and Literature Review
Demet Saglam Aykut, Gizem Aral, Ahmet Tiryaki
Valproic acid (VPA) is used as a mood stabilizer in the treatment of bipolar disorder and is commonly associated with central nervous system side effects. The most common side effect is tremor due to dose, while parkinsonism is a less common side effect. Among psychiatric patients, there are few reports of recurrent parkinsonism attributed to VPA use. However, in the literature, especially among neurological patients, VPA is one of the main important causes of Parkinsonism. Furthermore, the relationship between VPA treatment dose and parkinsonism symptom severity is uncertain. 72-year-old male patient has been followed-up for 30 years with a diagnosis of bipolar disorder and has been receiving a treatment of VPA. After VPA treatment was started, complaints of impairment in speech, walking with small steps, slowed movements, and imbalance which had gradually increased, started within the last 10 years. The patient was admitted to the clinic and assessed for secondary parkinsonism. VPA treatment of the patient was stopped since he was thought to have secondary parkinsonism associated with medication. 4 days after the VPA medication was stopped, it was seen that there was a decrease in bending forward posture and regression in dysphagia and the patient was seen to walk alone without any support. Based on this case, it can be put forward that addressing psychiatry patients who have a long-term use of VPA in terms of parkinsonism symptoms can be significant in terms of not overlooking this side effect that can disrupt the quality of life and also in terms of early diagnosis and treatment.

Key words: Valproic acid, parkinsonism, bipolar disorder, mood stabilizer, adverse effect, elderly
Psychiatry and Behavioral Sciences 2019;8(4):199-203
Online ISSN: 2636-834X
Creative Commons License This work is licensed under a Creative Commons Attribution 3.0 Unported License